Alert archive / South Dakota / River Flood Warnings in 2017
River Flood Warning 17, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at May 23, 2017, 7:55 AM CDT for Union County, South Dakota; Plymouth County, Iowa. It took effect at May 23, 2017, 9:39 AM CDT. It was in force for 51 hr.
The area
The outline as issued.
The facts
- Issued
- May 23, 2017, 7:55 AM CDT (12:55 UTC)
- In effect from
- May 23, 2017, 9:39 AM CDT
- Expired
- May 25, 2017, 1:00 PM CDT
- In force
- 51 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Plymouth County, IA, Union County, SD
The radar
The Sioux Falls radar (KFSD), 83 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Sioux River at Akron (AKRI4).
- Action stage
- 14 ft
- Minor stage
- 16 ft
- Moderate stage
- 18 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06485500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
507
WGUS43 KFSD 231256
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
755 AM CDT Tue May 23 2017
...The National Weather Service in Sioux Falls has issued a flood
warning for the following rivers in Iowa...South Dakota...
Big Sioux River At Akron
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest
forecasts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive cars through flooded areas. the water
depth and road condition may be unsafe.
Additional information is available at
http://water.weather.gov/ahps2/index.php?wfo=fsd
Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.
The next scheduled statement will be issued tomorrow morning.
&&
IAC149-SDC127-241655-
/O.NEW.KFSD.FL.W.0017.170523T1439Z-170525T1800Z/
/AKRI4.1.ER.170523T1439Z.170524T0000Z.170524T1800Z.NO/
755 AM CDT Tue May 23 2017
The National Weather Service in Sioux Falls has issued a
* Flood Warning for
The Big Sioux River At Akron.
* until Thursday afternoon.
* At 07AM Tuesday the stage was 15.9 feet.
* Minor flooding is forecast.
* Flood stage is 16.0 feet.
* Forecast...Rise above flood stage by 10 AM Tuesday and crest near
16.2 feet late on Tuesday. The river will fall below flood stage
by Wednesday May 24.
* At stages near 16.0 feet...Several farm levees are overtopped with
significant flooding of agricultural lands.
&&
LAT...LON 4296 9657 4296 9645 4286 9652 4273 9648
4273 9669 4277 9667
$$
&&
Location Flood Latest Observed Maximum Forecast
Stage Stage Time Stage Time
BIG SIOUX RIVER
AKRI4 16.0 15.92 Tue 7 AM 16.2 Tue 7 PM
MG3 follow-up statements
892
WGUS83 KFSD 231409
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
909 AM CDT Tue May 23 2017
...The Flood Warning continues for the following rivers in Iowa...
South Dakota...
Ocheyedan River Near Spencer
Little Sioux River Near Milford
Little Sioux River At Spencer
Little Sioux River At Linn Grove
Big Sioux River above Hawarden
Big Sioux River At Akron
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest
forecasts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive cars through flooded areas. the water
depth and road condition may be unsafe.
Additional information is available at
http://water.weather.gov/ahps2/index.php?wfo=fsd
Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.
The next scheduled statement will be issued tomorrow morning.
&&
IAC149-167-SDC127-241809-
/O.CON.KFSD.FL.W.0012.000000T0000Z-170525T0359Z/
/HWDI4.1.ER.170521T1530Z.170523T1145Z.170524T2159Z.UU/
909 AM CDT Tue May 23 2017
The Flood Warning continues for
The Big Sioux River above Hawarden.
* until Wednesday evening.
* At 08AM Tuesday the stage was 20.3 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 19.0 feet.
* Forecast...The river will continue to fall to below flood stage by
Wednesday May 24.
* At stages near 19.0 feet...Agricultural flooding begins on the
South Dakota side of the river.
&&
LAT...LON 4331 9663 4331 9651 4314 9641 4303 9647
4303 9654 4312 9654
$$
IAC149-SDC127-241809-
/O.EXT.KFSD.FL.W.0017.170523T1452Z-170525T2000Z/
/AKRI4.1.ER.170523T1452Z.170524T0000Z.170524T2000Z.NO/
909 AM CDT Tue May 23 2017
...Flood Warning extended until Thursday May 25...
The Flood Warning continues for
The Big Sioux River At Akron.
* until Thursday afternoon.
* At 08AM Tuesday the stage was 15.9 feet.
* Minor flooding is forecast.
* Flood stage is 16.0 feet.
* Forecast...Rise above flood stage Tuesday May 23 and crest near
16.2 feet early Wednesday. The river will fall below flood stage
by late Wednesday May 24.
* At stages near 16.0 feet...Several farm levees are overtopped with
significant flooding of agricultural lands.
&&
LAT...LON 4296 9657 4296 9645 4286 9652 4273 9648
4273 9669 4277 9667
$$
IAC041-241809-
/O.EXT.KFSD.FL.W.0013.000000T0000Z-170525T1000Z/
/SPOI4.1.ER.170521T0707Z.170523T0215Z.170524T1000Z.NO/
909 AM CDT Tue May 23 2017
The Flood Warning continues for
The Ocheyedan River Near Spencer.
* until late Wednesday night.
* At 08AM Tuesday the stage was 8.7 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 8.0 feet.
* Forecast...The river will continue to fall to below flood stage by
Wednesday May 24.
* At stages near 8.0 feet...Minor flooding of pasture land begins.
&&
LAT...LON 4318 9540 4318 9533 4315 9520 4313 9513
4312 9524 4315 9540
$$
IAC041-059-241809-
/O.CON.KFSD.FL.W.0016.000000T0000Z-000000T0000Z/
/MIFI4.1.ER.170521T0830Z.170523T1300Z.000000T0000Z.NO/
909 AM CDT Tue May 23 2017
The Flood Warning continues for
The Little Sioux River Near Milford.
* until further notice.
* At 08AM Tuesday the stage was 12.4 feet.
* Flood stage is 12.0 feet.
* At stages near 12.0 feet...Minor flooding of low lying agricultural
lands begins.
&&
LAT...LON 4350 9533 4350 9526 4334 9519 4334 9516
4328 9517 4329 9524
$$
IAC041-241809-
/O.EXT.KFSD.FL.W.0014.000000T0000Z-170527T1500Z/
/SPWI4.1.ER.170521T0030Z.170523T1115Z.170526T1500Z.NO/
909 AM CDT Tue May 23 2017
The Flood Warning continues for
The Little Sioux River At Spencer.
* until Saturday morning.
* At 08AM Tuesday the stage was 12.2 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 10.0 feet.
* Forecast...The river will continue to fall to below flood stage by
Friday May 26.
&&
LAT...LON 4315 9518 4315 9512 4315 9505 4299 9503
4302 9510 4310 9510
$$
IAC021-041-241809-
/O.EXT.KFSD.FL.W.0015.000000T0000Z-170529T0000Z/
/LNNI4.1.ER.170521T1215Z.170525T1800Z.170528T0000Z.NO/
909 AM CDT Tue May 23 2017
The Flood Warning continues for
The Little Sioux River At Linn Grove.
* until Sunday evening.
* At 08AM Tuesday the stage was 18.6 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 18.0 feet.
* Forecast...The river will crest near 19.2 feet by Thursday May 25.
The river will fall below flood stage Saturday May 27.
* At stages near 18.5 feet...The city park in Sioux Rapids is
flooded.
&&
LAT...LON 4302 9510 4299 9503 4287 9512 4288 9536
4296 9543 4293 9520
$$
&&
Location Flood Latest Observed Maximum Forecast Recent Observed
Stage Stage Time Stage Time Crest Time
BIG SIOUX RIVER
HWDI4 19.0 20.30 Tue 8 AM 20.3 Tue May 23
AKRI4 16.0 15.94 Tue 8 AM 16.2 Tue 7 PM
OCHEYEDAN RIVER
SPOI4 8.0 8.66 Tue 9 AM 9.1 Mon May 22
LITTLE SIOUX RIVER
MIFI4 12.0 12.44 Tue 8 AM 12.5 Tue May 23
SPWI4 10.0 12.19 Tue 8 AM 12.2 Tue May 23
LNNI4 18.0 18.59 Tue 8 AM 19.2 Thu 1 PM
MG421
WGUS83 KFSD 241422
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
922 AM CDT Wed May 24 2017
...The Flood Warning is cancelled for the following rivers in Iowa...
Ocheyedan River Near Spencer
...The Flood Warning continues for the following rivers in Iowa...
South Dakota...
Big Sioux River above Hawarden
Big Sioux River At Akron
Little Sioux River Near Milford
Little Sioux River At Spencer
Little Sioux River At Linn Grove
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest
forecasts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive cars through flooded areas. the water
depth and road condition may be unsafe.
Additional information is available at
http://water.weather.gov/ahps2/index.php?wfo=fsd
Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.
The next scheduled statement will be issued tomorrow morning.
&&
IAC149-167-SDC127-251200-
/O.EXT.KFSD.FL.W.0012.000000T0000Z-170525T1200Z/
/HWDI4.1.ER.170521T1530Z.170523T1145Z.170525T0600Z.UU/
922 AM CDT Wed May 24 2017
The Flood Warning continues for
The Big Sioux River above Hawarden.
* until Thursday morning.
* At 08AM Wednesday the stage was 19.9 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 19.0 feet.
* Forecast...The river will continue to fall to below flood stage by
Thursday May 25.
* At stages near 19.0 feet...Agricultural flooding begins on the
South Dakota side of the river.
&&
LAT...LON 4331 9663 4331 9651 4314 9641 4303 9647
4303 9654 4312 9654
$$
IAC149-SDC127-251821-
/O.EXT.KFSD.FL.W.0017.000000T0000Z-170526T0000Z/
/AKRI4.1.ER.000000T0000Z.170524T0445Z.170525T0000Z.NO/
922 AM CDT Wed May 24 2017
...Flood Warning extended until Thursday May 25...
The Flood Warning continues for
The Big Sioux River At Akron.
* until Thursday evening.
* At 09AM Wednesday the stage was 16.0 feet.
* Flood stage is 16.0 feet.
* Forecast...The river will continue to fall to below flood stage
late on Wednesday May 24.
* At stages near 16.0 feet...Several farm levees are overtopped with
significant flooding of agricultural lands.
&&
LAT...LON 4296 9657 4296 9645 4286 9652 4273 9648
4273 9669 4277 9667
$$
IAC041-059-251821-
/O.CON.KFSD.FL.W.0016.000000T0000Z-000000T0000Z/
/MIFI4.1.ER.170521T0830Z.170524T1200Z.000000T0000Z.NO/
922 AM CDT Wed May 24 2017
The Flood Warning continues for
The Little Sioux River Near Milford.
* until further notice.
* At 08AM Wednesday the stage was 12.5 feet.
* Flood stage is 12.0 feet.
* At stages near 12.0 feet...Minor flooding of low lying agricultural
lands begins.
&&
LAT...LON 4350 9533 4350 9526 4334 9519 4334 9516
4328 9517 4329 9524
$$
IAC041-251821-
/O.CON.KFSD.FL.W.0014.000000T0000Z-170527T1500Z/
/SPWI4.1.ER.170521T0030Z.170523T1115Z.170526T1500Z.NO/
922 AM CDT Wed May 24 2017
The Flood Warning continues for
The Little Sioux River At Spencer.
* until Saturday morning.
* At 08AM Wednesday the stage was 11.9 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 10.0 feet.
* Forecast...The river will continue to fall to below flood stage by
Friday May 26.
&&
LAT...LON 4315 9518 4315 9512 4315 9505 4299 9503
4302 9510 4310 9510
$$
IAC021-041-251821-
/O.EXT.KFSD.FL.W.0015.000000T0000Z-170529T1200Z/
/LNNI4.1.ER.170521T1215Z.170526T0600Z.170528T1200Z.NO/
922 AM CDT Wed May 24 2017
The Flood Warning continues for
The Little Sioux River At Linn Grove.
* until Monday morning.
* At 09AM Wednesday the stage was 18.8 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 18.0 feet.
* Forecast...The river will crest near 19.1 feet by Friday May 26.
The river will fall below flood stage Sunday May 28.
* At stages near 18.5 feet...The city park in Sioux Rapids is
flooded.
&&
LAT...LON 4302 9510 4299 9503 4287 9512 4288 9536
4296 9543 4293 9520
$$
IAC041-241452-
/O.CAN.KFSD.FL.W.0013.000000T0000Z-170525T1000Z/
/SPOI4.1.ER.170521T0707Z.170523T0215Z.170524T1005Z.NO/
922 AM CDT Wed May 24 2017
The Flood Warning is cancelled for
The Ocheyedan River Near Spencer.
* At 08AM Wednesday the stage was 7.9 feet.
* Flood stage is 8.0 feet.
* Recent activity...The river fell below flood stage at Wednesday May
24.
* Forecast...The river will continue to fall to 7.0 feet by 7 AM
Thursday.
* At stages near 8.0 feet...Minor flooding of pasture land begins.
&&
LAT...LON 4318 9540 4318 9533 4315 9520 4313 9513
4312 9524 4315 9540
$$
&&
Location Flood Latest Observed Maximum Forecast Recent Observed
Stage Stage Time Stage Time Crest Time
BIG SIOUX RIVER
HWDI4 19.0 19.89 Wed 8 AM 20.3 Tue May 23
AKRI4 16.0 16.02 Wed 9 AM 16.1 Tue May 23
LITTLE SIOUX RIVER
MIFI4 12.0 12.53 Wed 8 AM 12.6 Wed May 24
SPWI4 10.0 11.88 Wed 8 AM 12.2 Tue May 23
LNNI4 18.0 18.75 Wed 9 AM 19.1 Fri 1 AM
OCHEYEDAN RIVER
SPOI4 8.0 7.89 Wed 9 AM 9.1 Mon May 22
MG788
WGUS83 KFSD 251415
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
915 AM CDT Thu May 25 2017
...The Flood Warning is cancelled for the following rivers in Iowa...
South Dakota...
Big Sioux River At Akron
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest
forecasts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive cars through flooded areas. the water
depth and road condition may be unsafe.
Additional information is available at
http://water.weather.gov/ahps2/index.php?wfo=fsd
Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.
The next scheduled statement will be issued tomorrow morning.
&&
IAC149-SDC127-251445-
/O.CAN.KFSD.FL.W.0017.000000T0000Z-170526T0000Z/
/AKRI4.1.ER.000000T0000Z.170524T0445Z.000000T0000Z.NO/
915 AM CDT Thu May 25 2017
The Flood Warning is cancelled for
The Big Sioux River At Akron.
* At 09AM Thursday the stage was 15.6 feet.
* Flood stage is 16.0 feet.
* Forecast...The river crested at 16.1 feet on Tuesday and fell below
flood stage Wednesday afternoon. The river will continue to fall.
&&
LAT...LON 4296 9657 4296 9645 4286 9652 4273 9648
4273 9669 4277 9667
$$
&&
Location Flood Latest Observed Recent Observed
Stage Stage Time Crest Time
BIG SIOUX RIVER
AKRI4 16.0 15.56 Thu 9 AM 16.1 Tue May 23
MGWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at May 23, 7:00 AM CDT, 55 minutes earlier.
Area forecast discussion, May 23, 7:00 AM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 700 AM CDT Tue May 23 2017 .SHORT TERM...(Today and Tonight) Issued at 411 AM CDT Tue May 23 2017 Large upper low will move southward today along the eastern edge of the forecast area, with an attendant short wave in an east to west orientation moving through this morning. At the surface, the winds will be rather stirred up with a well mixed lowest kilometer, with mixed layer winds suggesting 15 to 30 mph for the balance of the day. Scattered showers will be moving southward along the wave, driven mainly by PVA and a slightly unstable 0-6km lapse rate near 6C/km due to cold air aloft. However, took the mention of thunder out of the forecast in that it looks not overly unstable enough anymore to mention it. 0-1km ML cape is very minimal, and MU cape is all bottled up in the lowest kilometer with virtually none about 900mb. Highs today will be much below seasonal normals, with readings in the 50s. The shower activity will wane rapidly this evening as the daytime heating subsides. Clouds should slowly erode however they could be stubborn to totally leave along and east of I 29. With a bit of gradient producing modest wind speeds, lows should stay in the lower to mid 40s. .LONG TERM...(Wednesday through Monday) Issued at 411 AM CDT Tue May 23 2017 Wednesday into Thursday looks to be warmer and mainly dry as surface high pressure moves through the region and southerly flow returns. Southerly winds appear to be fairly strong Thursday. There appears to be a strong elevated mixed layer in the 800-600 mb layer effectively capping the atmosphere. A weak boundary is expected to shift through the region late on Thursday and could produce an outside chance of a storm or two. Low level moisture and instability appear to be lacking, along with organized wind shear so anything that would develop would likely not be severe. Although a bit breezy north of I-90, Friday looks to be fairly pleasant with near seasonal highs with variable clouds. Northwest flow develops through the holiday weekend as slow moving trough moves into the Great Lakes region. Each model hits that there could be a few disturbances roaming through the region through the weekend, but would be more of a passing shower than a sustained rain event. Seasonal temperatures continue through the weekend. Models really differ by early next week as the EC suggests cooler air spilling into the Upper Midwest, while the GFS is nearly 10 C warmer at 850 mb. GFS ensemble is mainly clustering around the operational run, so hard to tell at this point which solution is correct. Have left the blend for now, which is hedging towards the warmer GFS solution. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 658 AM CDT Tue May 23 2017 MVFR will be the dominant category this morning, followed by lower end VFR this afternoon. There will be showers around, but it is expected that the showers will not reduce visibility for very long periods at all. There could be some MVFR ceilings backing in from the east again later tonight. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...MJ LONG TERM...BT AVIATION...MJ
Hazardous weather outlook, May 23, 4:56 AM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 456 AM CDT Tue May 23 2017 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-241000- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 456 AM CDT Tue May 23 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
Nearby
River Flood Warnings in South Dakota, 2017River Flood Warnings in Iowa, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.